New Jersey, 2007Damaging Winds in New Jersey, July 18, 2007
July 18, 2007 · NWS PHI · 4 events in 2 counties and zones
A nearly stationary frontal boundary acted as a focus for a few severe thunderstorms and heavy rain across the central part of New Jersey on the afternoon of the 18th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A nearly stationary frontal boundary acted as a focus for a few severe thunderstorms and heavy rain across the central part of New Jersey on the afternoon of the 18th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 18, 12:28 PM EST, 1 hour 12 minutes earlier.
Area forecast discussion, Jul 18, 12:28 PM EST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
128 PM EDT WED JUL 18 2007
.SYNOPSIS...
A WEAK WARM FRONT CONTINUES TO MOVE SLOWLY NORTHWARD ACROSS THE
FORECAST AREA THIS AFTERNOON. A SLOW MOVING COLD FRONT WILL APPROACH
FROM THE WEST THURSDAY AND CROSS THE REGION THURSDAY NIGHT INTO
EARLY FRIDAY. HIGH PRESSURE WILL FOLLOW THE FRONT FOR THE WEEKEND
AND INTO EARLY NEXT WEEK.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SOME SHOWERS AND THUNDERSTORMS HAVE STARTED TO POP UP ON A LINE FROM
MIDDLESEX COUNTY IN NEW JERSEY TOWARDS THE SOUTHWEST THROUGH CHESTER
COUNTY PENNSYLVANIA.
THE WARM FRONT LOOKS A BIT SLUGGISH AND LIKE IT IS HAVING A ROUGH
TIME MOVING TOWARD THE NORTH, SO THEREFORE HAVE THE NORTHERN ZONES A
BIT DRIER AND HAVE SLIGHTLY LOWERED POPS UP THERE. THE SOUTHERN
ZONES HAVE WARMED UP A BIT HIGHER THAN PREV THOUGHT SO UPPED THE
TEMPS JUST A LITTLE TO BETTER REFLECT THE CURRENT TRENDS. THE REST
OF THE FORECAST LOOKS ON TRACK AND PREV DISCUSSION FOLLOWS.
WE STILL SEE, ON WATER VAPOR IMAGERY, THE SHORT WAVE TO OUR WEST
THAT MAY TRIGGER MORE ACTIVITY THIS AFTERNOON. THE TIMING OF THE 06Z
RUNS SUGGEST THAT THIS MAY CLEAR OUR REGION BEFORE DUSK. THERE IS AN
UPPER JET ASSOCIATED WITH THE SHORT WAVE. OUR SURFACE DEWPOINTS ARE
FAIRLY HIGH, SO EVEN THOUGH WE HAVE A FAIR AMOUNT OF CLOUDINESS
AROUND LAPS IS ALREADY GIVING US CAPES ABOVE 1000 J/KG OVER THE
CENTRAL AND SOUTHERN ZONES. BETWEEN THE SHORT WAVE, THE UPPER
SUPPORT, AND THE MOISTURE LADEN INSTABILITY, THE HIGH CHANCE POPS
AND THE ENHANCED WORDING LOOK FINE. LOCALIZED HEAVY DOWNPOURS ALSO
ARE POSSIBLE GIVEN THE PWATER VALUES AROUND 1.75 INCHES. SPC
MAINTAINS MOST OF THE AREA IN A SLIGHT RISK OF SEVERE THUNDERSTORMS
THIS AFTERNOON.
THE CLOUDS MAY MAKE THE HIGHER MAV FCST MAXES A LITTLE HIGH, AND THE
MORNING SOUNDINGS SUGGEST GOING WITH THE COOLER MET GUIDANCE, BUT
GIVEN THE TIME OF YEAR WEVE JUST SPLIT THE DIFFERENCE RATHER THAN
GO TOO COOL. WITH REGARD TO THE PREVIOUS FORECAST, THIS ONLY
INVOLVED EXPANDING THE RANGE OF THE MAXIMUM TEMPS A LITTLE ON THE
LOW SIDE.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
ONCE WE LOSE THE HEATING THIS EVENING, THE SHOWER AND TSTM ACTIVITY,
ALONG WITH THE THREAT OF SEVERE WEATHER, WILL DIMINISH. CANT RULE
OUT A STRAY SHOWER OR TSTM LATER AT NIGHT OR THURSDAY MRNG, SO WILL
CONTINUE TO CARRY CHC POPS. SHOULD HAVE MORE SUN THURSDAY THAN
TODAY, SO EXPECT HIGHER TEMPERATURES. STILL A VERY UNSTABLE AIRMASS,
AND WITH APPROACHING FRONT, COULD HAVE STRONG TSTMS LATE THURSDAY
INTO THURSDAY NIGHT. SPC ONCE AGAIN HAS MUCH OF OUR AREA IN A SLIGHT
RISK FOR SEVERE. COULD BE SOME VERY HEAVY RAIN WITH THESE STORMS
ALSO, ESPECIALLY NORTH.
THE FRONT SHOULD REACH EASTERN PORTIONS OF
THE FORECAST AREA BY DAYBREAK FRIDAY. THIS IS WHERE THE MODELS
DIVERGE. THE NAM STALLS THE FRONT JUST TO OUR SOUTH AND EAST AND
DEVELOPS A WAVE, WHEREAS THE GFS IS VERY PROGRESSIVE AND MOVES THE
FRONT OFF THE COAST FRIDAY AND END THE PRECIPITATION BY MIDDAY
FRIDAY. FOR NOW, WELL TONE DOWN THE MENTION OF PRECIPITATION IN
OUR FORECAST, BUT STILL KEEP CHC POPS FOR FRIDAY AND FRIDAY NIGHT.
WILL DROP POPS TO SLIGHT CHC FOR SATURDAY.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
THE FRONT SHOULD REACH EASTERN PORTIONS OF THE FORECAST AREA BY
DAYBREAK FRIDAY. THIS IS WHERE THE MODELS DIVERGE. THE NAM STALLS
THE FRONT JUST TO OUR SOUTH AND EAST AND DEVELOPS A WAVE, WHEREAS
THE GFS IS VERY PROGRESSIVE AND MOVES THE FRONT OFF THE COAST
FRIDAY AND ENDS THE PRECIPITATION BY MIDDAY. FOR NOW, WELL TONE
DOWN THE MENTION OF PRECIPITATION IN OUR FORECAST, BUT STILL KEEP
CHC POPS FOR FRIDAY AND FRIDAY NIGHT. WILL DROP POPS TO SLIGHT
CHC FOR SATURDAY. WILL LET THE DAY SHIFT SORT THROUGH THE NEW
HPC GUIDANCE BEFORE MAKING ANY WHOLESALE CHANGES. THE HIGH PRESSURE
SETTLES IN OVER THE WEEKEND AND WILL CONTINUE TO INFLUENCE OUR
WEATHER THROUGH THE EARLY PART OF NEXT WEEK. THE NEXT SHORT WAVE
AND SURFACE FRONT MAY TOUCH OFF SHOWERS AND TSTMS TUESDAY.
&&
.AVIATION /08Z WEDNESDAY THROUGH SUNDAY/...
FOLLOWING RADAR TRENDS, MOST OF THE SHOWERS AND SCTD TSTMS LOOK LIKE
THEY WILL AFFECT THE ABE/RDG TAF SITES. FARTHER SOUTH, NOT MUCH PCPN
IS OBS, ALTHOUGH THERE WERE SOME ISOLATED SHOWERS FORMING IN CENTRAL
MD. FOLLOWING THE GFS WHICH SEEMS TO FIT TRENDS BETTER THAN THE NAM,
MEANS FOLLOWING AN OPTIMISTIC FCST FOR MOST TAF SITES. THERE WILL BE
HAZE AND LIGHT FOG THROUGHOUT THE REGION THIS MORNING WITH VSBY
MAINLY 3-5 MI, ALTHOUGH PATCHY IFR FOG WILL ALSO SHOW UP. THE CLOUDS
OVERHEAD SHOULD LIMIT ANY DENSER FOG FROM FORMING. THE SHOWERS AND
ISOLATED TSTMS NORTH SHOULD ALSO CAUSE CIG 2-3 THSD FT WITH VSBY
ARND 3 MI, BUT IFR CONDITIONS WILL PROBABLY OCCUR IS TSTMS MAKE IT
TO ABE/RDG. NEW SHOWERS COULD ALSO FORM SOUTH, BUT THEY DO NOT LOOK
LIKE THEY WILL BE AS WIDESPREAD AS FARTHER NORTH.
LATER THIS MORNING, THE SHORT WAVE THAT GENERATED THE EARLY MRNG
PCPN LOOKS TO SHIFT TO THE N/E. HOWEVER, A LEFTOVER FRONTAL BOUNDARY
SHOULD KEEP SCATTERED SHOWERS NEARBY, ESP ABE/RDG. THEN THE DAYTIME
WARMTH WILL ADD TO THE INSTABILITY OVER THE REGION ALLOWING TSTMS TO
REFORM AS ANOTHER SHORT WAVE MOVES THROUGH. SHOWERS AND TSTMS THIS
AFTN COULD CAUSE IFR CONDITIONS AND SOME OF THE TSTMS MIGHT EVEN
BECOME SEVERE.
TONIGHT, SOME TRANQUILITY REDEVELOPS, AS TSTMS THAT FORM THIS AFTN
SHOULD MOVE E AND DISSIPATE AFTER DARK. LIGHT FOG SHOULD FOG LATE
TNGT WITH MVFR CONDITIONS. HOWEVER, WHEREVER RAIN DOES FORM, VSBY
COULD DROP BELOW 1 MI IN FOG. DUE TO THE UNCERTAINTY, FOR NOW, THE
LOW VSBY FOG WILL BE LEFT OUT OF THE TAF FORECASTS.
LOOKING BEYOND 12Z THURSDAY...SCATTERED TSTMS ARE AGAIN EXPECTED
THURSDAY INTO FRIDAY. SOME TSTMS COULD BECOME SVR THU AFTN AND
EVENING.
&&
.MARINE...
A WARM FRONT MOVED NORTH OF THE REGION AND A SOUTHERLY FLOW HAS
DEVELOPED. THE FLOW WILL REMAIN SOUTH TO SOUTHWEST THROUGH THURSDAY
NIGHT. A COLD FRONT IS THEN EXPECTED TO MOVE THROUGH FROM THE
NORTHWEST ON FRIDAY ALLOWING WINDS TO SHIFT TO WEST OR NORTHWEST.
DUE TO AN INVERSION ON THE WATER, WIND SPEEDS LOOK LIKE THEY REMAIN
UNDER 20 KTS THROUGH TONIGHT. HOWEVER, THE GRADIENT INCREASES
THURSDAY NIGHT AHEAD OF THE COLD FRONT AND WIND SPEEDS MAY INCREASE
TO 25 KT AND SEAS ON THE OCEAN COULD GET TO 5 FT. A SMALL CRAFT
ADVISORY MAY EVENTUALLY BE NEEDED FOR THURSDAY NIGHT.
TSTMS ARE POSSIBLE UNTIL THE COLD FRONT MOVES THROUGH ON FRIDAY.
SOME OF THE TSTMS COULD BECOME SVR ON LAND AND THEN MOVE OVER THE
FORECAST WATERS LATER TODAY AND AGAIN ON THURSDAY.
WINDS AND SEAS SHOULD DECREASE BEHIND THE COLD FRONT FRIDAY WITH
SPEEDS AND SEAS EXPECTED TO BE BELOW SCA CRITERIA NEXT WEEKEND.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.
&&
SYNOPSIS...RPW/MEOLA
NEAR TERM...RPW/DELISI/MEOLA
SHORT TERM...RPW
LONG TERM...RPW/GIGI
AVIATION...RNS
MARINE...RNS
Hazardous weather outlook, Jul 18, 10:03 AM EST, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1103 AM EDT WED JUL 18 2007
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-191000-
NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
1103 AM EDT WED JUL 18 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...EASTERN MARYLAND...NORTHEAST
MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS ARE POSSIBLE THROUGH TONIGHT. SOME OF THE STRONGER
STORMS MAY CONTAIN DAMAGING WINDS AND HAIL THIS AFTERNOON INTO
EARLY TONIGHT. THEY ALSO MAY CONTAIN HEAVY DOWNPOURS THAT WOULD
LEAD TO LOCALIZED FLOODING. ALL THUNDERSTORMS CAN GENERATE
DANGEROUS CLOUD TO GROUND LIGHTNING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORMS ARE POSSIBLE THURSDAY INTO FRIDAY. SOME OF THE
STRONGER STORMS MAY CONTAIN DAMAGING WINDS, HAIL, AND VERY HEAVY
RAIN THURSDAY AFTERNOON INTO THURSDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
ANZ430-431-450>455-191000-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
1103 AM EDT WED JUL 18 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS ARE POSSIBLE THROUGH TONIGHT. SOME OF THE STRONGER
STORMS MAY CONTAIN DAMAGING WINDS AND HAIL THIS AFTERNOON INTO
EARLY TONIGHT. ALL THUNDERSTORMS CAN GENERATE DANGEROUS CLOUD TO
SURFACE LIGHTNING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORMS ARE POSSIBLE THURSDAY INTO FRIDAY. SOME OF THE
STRONGER STORMS MAY CONTAIN DAMAGING WINDS, HAIL, AND VERY HEAVY
RAIN THURSDAY AFTERNOON INTO THURSDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
RPW/MPD
In the hours before
Special weather statement, Jul 18, 1:15 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
215 PM EDT WED JUL 18 2007
DEZ001-MDZ008-NJZ009-010-012>019-PAZ067>071-181930-
NEW CASTLE-CECIL-HUNTERDON-SOMERSET-MIDDLESEX-WESTERN MONMOUTH-
EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-
PHILADELPHIA-
INCLUDING THE CITIES OF...WILMINGTON...ELKTON...FLEMINGTON...
SOMERVILLE...NEW BRUNSWICK...FREEHOLD...SANDY HOOK...TRENTON...
PENNSVILLE...GLASSBORO...CAMDEN...CHERRY HILL...MOORESTOWN...
MOUNT HOLLY...WEST CHESTER...NORRISTOWN...DOYLESTOWN...MEDIA
215 PM EDT WED JUL 18 2007
...THUNDERSTORMS WITH HEAVY RAIN THIS AFTERNOON...
BY 2:00 PM, SHOWERS AND THUNDERSTORMS HAD BEGUN TO DEVELOP
THROUGHOUT THE PHILADELPHIA METROPOLITAN AREA, CENTRAL NEW JERSEY
AND THE UPPER DELMARVA REGION. THE SHOWERS AND THUNDERSTORMS WILL
CONTINUE TO AFFECT THE REGION THROUGH AFTERNOON AND INTO THE
EVENING.
THE THUNDERSTORMS WILL PRODUCE HEAVY RAIN WHICH WILL CAUSE FLOODING
IN AREAS OF POOR DRAINAGE. DO NOT DRIVE THROUGH FLOOD WATERS, THE
WATER MAY BE DEEPER THAN YOU THINK IT IS.
THE THUNDERSTORMS MAY ALSO BE ACCOMPANIED BY FREQUENT CLOUD TO
GROUND LIGHTNING, GUSTY WINDS AND SMALL HAIL. IF YOU OBSERVE
THREATENING WEATHER, SEEK SHELTER AT ONCE.
IOVINO
Thunderstorm Wind, Burlington
- When
- July 18, 1:40 PM EST
- Where
- Burlington County, Florence
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 40.120, -74.820
A severe thunderstorm tore down several large tree limbs in Florence.
Thunderstorm Wind, Ocean
- When
- July 18, 1:55 PM EST
- Where
- Ocean County, New Egypt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 40.070, -74.530
A severe thunderstorm tore down a few trees, tree limbs and wires in New Egypt (Plumstead Township).
Thunderstorm Wind, Ocean
- When
- July 18, 2:44 PM EST
- Where
- Ocean County, Holiday City to Beachwood
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Newspaper
- Coordinates
- 40.020, -74.170
A severe thunderstorm tore down numerous trees, tree limbs and wires in and around Berkeley Township and Beachwood Borough. The most concentrated reported wind damage within Berkeley Township was in the Holiday City area. About 40,000 homes and businesses lost power.
Thunderstorm Wind, Ocean
- When
- July 18, 3:39 PM EST
- Where
- Ocean County, Manahawkin
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 39.700, -74.250
A severe thunderstorm tore down a few trees, large tree limbs and wires in the Manahawkin area of Stafford Township.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Iowa, July 18, 2007$556,000 · 65 kt wind · 31 events
- Tornado and Flash Flood in Iowa, July 18 to 19, 2007$149,000 · EF1 · 31 events
- Hail and Damaging Winds in Wisconsin, July 18, 2007$297,000 · 1.75 in hail · 15 events
- Hail in South Dakota, July 18, 2007$500,000 · 2.75 in hail · 4 events
- Hail and Damaging Winds in Michigan, July 18, 2007$207,000 · 1.75 in hail · 22 events
- Tornadoes and Hail in Montana, July 18, 2007$381,000 · EF0 · 9 events
- Flash Flooding and Damaging Winds in Indiana, July 18 to 19, 2007$155,000 · 68 kt wind · 12 events
- Damaging Winds in Michigan, July 18, 2007$175,000 · 65 kt wind · 2 events
- Flood and Hail in South Dakota, July 18, 2007$110,000 · 2.75 in hail · 11 events
- Damaging Winds in Arizona, July 18, 2007$150,000 · 70 kt wind · 2 events
- Flash Flood and Hail in Kentucky, July 18, 2007$50,000 · 1 in hail · 14 events
- Hail and Damaging Winds in Kentucky, July 18, 2007$40,000 · 1 in hail · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 52303, 52304, 52305, 52306.